Alert archive / Alabama / Special Weather Statements in 2019
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 8, 2019, 1:21 PM CDT for Lee County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 1:21 PM CDT (18:21 UTC)
- Expired
- Aug 8, 2019, 2:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
County Lee County, AL
The radar
The Maxwell AFB radar (KMXX), 52 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
539
WWUS84 KBMX 081821
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Thu Aug 8 2019
ALZ047-048-081915-
Lee AL-Russell AL-
121 PM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 215 PM CDT...
At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Bowery to near Society Hill. Movement
was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Robert G. Pitts Airport, Monterey
Heights, Chewacla State Park, Ladonia Sports Complex, Marvyn, Phenix
Drag Strip, Mount Jefferson and Parkmanville.
LAT...LON 3238 8543 3250 8544 3250 8550 3273 8547
3274 8511 3271 8512 3269 8512 3265 8509
3265 8511 3263 8509 3259 8508 3237 8507
TIME...MOT...LOC 1820Z 268DEG 18KT 3272 8542 3249 8544
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:47 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 8, 12:47 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1247 PM CDT Thu Aug 8 2019 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 0413 AM CDT Thu Aug 08 2019/ Today and Tonight. For a fairly quiet morning, it has been quite active in regards to forecast impacts across the area. First in the wake of the rain from yesterday, dense fog has developed across the northern counties. Therefore have added in a dense fog advisory through 9 am. Now attention shifts to the heat. Temperatures are expected to climb quickly and dewpoints will not mix out before the heat advisory criteria, heat index of 105 degrees, is met. Looks like the warmest locations will be in the south from Pickens county through Russell county. Areas in the northwest will also get close to, or just exceed criteria, so included Shelby and Jefferson and counties to the west as well. As we shift into the afternoon, another impulse will slide into the west. With the very warm temperatures and plenty of instability, fat cape profiles and dry air aloft, straight line wind damage will be possible. Will be including a marginal risk for severe weather across the west through 9 pm. Will do an update this morning once the sounding comes in to adjust the risk area if needed. Activity dissipates this evening and then we will watch another possible MCS develop to our NW and slide into the area, as we remain in the northwest flow. Looks like the bulk of the activity will move in after sunrise but the northwest may see activity as early as 4 am. Highs today will be in the mid to upper 90s and lows in the 70s. 16 .LONG TERM... /Updated at 0413 AM CDT Thu Aug 08 2019/ Friday through Wednesday. The northwest flow MCS train continues on Friday as an upper low near James Bay moves into Quebec and a mid-level anticyclone remains over Texas. Meanwhile a cold front will be located over the Ohio Valley with a pre-frontal trough over the Mid-South. One shortwave could trigger some showers/storms across the north during the morning, but CAMs are focusing more on a shortwave/MCV further west over Arkansas with convection/a potential MCS moving into/developing across the western half of the state by afternoon. Assuming convection holds off until afternoon, heat indices will likely reach 105 degrees across the area by midday, and an extension to the heat advisory may become necessary. Will have to monitor again for the potential for an isolated severe storm. However, soundings will be transitioning to more tropical-like profiles as PWATs increase, resulting in less dry air aloft/DCAPE and weaker lapse rates, which could potentially mean a shifting threat from damaging winds to still gusty but sub-severe winds and locally heavy rainfall. Will hold off on any severe mention in the HWO due to this uncertainty, while continuing to mention heat impacts. Another MCS could impact the area sometime overnight Friday night into Saturday morning, but confidence in this remains low. Current thinking is that cold pool from this MCS will keep heat indices below criteria on Saturday but will continue to monitor. Flow aloft will transition to northerly Saturday afternoon/Saturday night as the deep upper low/trough push eastward towards the Canadian Maritimes and the upper ridge begins to build eastward. This should allow for some drier air aloft to work into the area, which along with the increased subsidence associated with the ridge should have a generally suppressive effect on convection Sunday into early next week. There are still some differences in the guidance as the ECMWF continues to have a much stronger push of drier air both aloft and at the surface with lower dew points, potentially due to a stronger wave of low pressure developing along the front due to convective feedbacks. Meanwhile in the GFS solution moisture gets trapped under the ridge, which could allow for isolated to widely scattered showers/storms with any weak disturbances moving through, and much higher dew points. Either solution results in very hot conditions with highs in the mid to upper 90s, and a few 100F temperature readings are not out of the question. But the difference in dew points will have a big impact on potential heat indices. A compromise solution yields heat indices reaching 105 in many areas, and will continue to advertise heat impacts in the HWO. Rain chances will begin to increase by mid-week ahead of another approaching cold front. 32/Davis && .AVIATION... 18Z TAF Discussion. Scattered storms will continue to develop through the afternoon, with the best coverage along/south of the I-22/Hwy 280 corridor. Therefore, have TEMPO TSRA at most sites for several hours, with the exception of ASN/ANB (VCTS). Coverage will decrease thru the evening as most of the activity gradually shifts southward. Some patchy fog is possible late tonight, so may need to refine visibility forecasts for some locations in future forecasts. 19 && .FIRE WEATHER... Additional development of showers and thunderstorms by this afternoon is expected across the entire area. Best chances will be in the south and west as another storm complex rolls through during the afternoon. On and off shower and thunderstorms chances continue Friday and Saturday. No critical fire weather conditions are anticipated due to a humid air mass, however portions of central Alabama will remain in slight drought conditions. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 71 92 69 / 20 40 40 40 10 Anniston 72 92 73 91 71 / 20 30 40 40 10 Birmingham 74 93 74 93 73 / 30 40 40 40 10 Tuscaloosa 74 94 75 93 74 / 20 60 40 50 20 Calera 72 93 72 92 71 / 30 40 40 50 10 Auburn 73 92 74 92 73 / 30 40 30 40 20 Montgomery 74 95 75 94 74 / 30 50 30 50 20 Troy 73 94 74 92 73 / 30 50 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock...Chilton... Dallas...Elmore...Greene...Hale...Jefferson...Lowndes...Macon... Marengo...Montgomery...Perry...Pickens...Pike...Russell... Shelby...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Aug 8, 1:20 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 120 PM CDT Thu Aug 8 2019 ALZ011>015-017>050-092130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 120 PM CDT Thu Aug 8 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Isolated severe storms are possible through 9 PM this evening, mainly along and south of a line from Haleyville to Birmingham to Phenix City. Damaging winds up to 60 mph will be the main threat. Heat indices of 105 to 107 degrees are expected today along and south of a Birmingham to Wetumpka to Phenix City line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated severe storms are possible on Friday from noon to 9 PM across all of Central Alabama. Damaging winds up to 60 mph will be the main threat. Hot and humid conditions with heat indices reaching or exceeding 105 degrees are possible on Friday and again Monday through Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this evening and again on Friday afternoon and evening.
In the hours before
Special weather statement, Aug 8, 12:17 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Birmingham AL 1217 PM CDT Thu Aug 8 2019 ALZ037-043-081745- Tallapoosa AL-Elmore AL- 1217 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELMORE AND SOUTH CENTRAL TALLAPOOSA COUNTIES UNTIL 1245 PM CDT... At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm over Martin Dam, or 9 miles north of Tallassee, moving southeast at 15 mph. Wind gusts around 40 mph will be possible with this storm. Locations impacted include... Tallassee, Southern Lake Martin, Martin Dam, Reeltown, Yates Reservoir and Yates Dam. LAT...LON 3267 8603 3273 8588 3264 8571 3254 8591 TIME...MOT...LOC 1717Z 305DEG 11KT 3267 8588 89^GSatterwhite
Special weather statement, Aug 8, 1:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
103 PM CDT Thu Aug 8 2019
ALZ047-081830-
Lee AL-
103 PM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE COUNTY UNTIL 130 PM
CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn University, or near Auburn, moving east at 20 mph.
Wind gusts around 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Notasulga, Beauregard, Auburn University,
Loachapoka, Robert G. Pitts Airport, Chewacla State Park and Mount
Jefferson.
LAT...LON 3247 8537 3249 8544 3250 8544 3250 8545
3256 8564 3271 8563 3271 8561 3272 8561
3273 8532
TIME...MOT...LOC 1803Z 279DEG 17KT 3260 8557
89^GSatterwhiteSpecial weather statement, Aug 8, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
121 PM CDT Thu Aug 8 2019
ALZ047-048-081915-
Lee AL-Russell AL-
121 PM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR LEE AND NORTHWESTERN RUSSELL
COUNTIES UNTIL 215 PM CDT...
At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Bowery to near Society Hill. Movement
was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Auburn, Opelika, Smiths, Smiths Station, Beulah, Beans Mill, Ladonia,
Beauregard, Bleecker, Griffen Mill, Robert G. Pitts Airport, Monterey
Heights, Chewacla State Park, Ladonia Sports Complex, Marvyn, Phenix
Drag Strip, Mount Jefferson and Parkmanville.
LAT...LON 3238 8543 3250 8544 3250 8550 3273 8547
3274 8511 3271 8512 3269 8512 3265 8509
3265 8511 3263 8509 3259 8508 3237 8507
TIME...MOT...LOC 1820Z 268DEG 18KT 3272 8542 3249 8544
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:50 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Aug 7, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Russell | 19 min |
| Aug 8, 3:53 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson and 5 more | 5 hr |
| Aug 8, 3:53 AM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 20 more | 60 hr |
| Aug 8, 12:17 PM CDT | Special Weather Statement | BMX | Elmore | 28 min |
| Aug 8, 12:30 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 24 min |
| Aug 8, 1:03 PM CDT | Special Weather Statement | BMX | Lee | 27 min |
| Aug 8, 1:43 PM CDT | Special Weather Statement | BMX | Russell | 32 min |
| Aug 8, 1:52 PM CDT | Special Weather Statement | BMX | Greene | 38 min |
| Aug 8, 2:11 PM CDT | Special Weather Statement | BMX | Russell | 34 min |
| Aug 8, 2:23 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Aug 8, 2:39 PM CDT | Special Weather Statement | BMX | Montgomery | 36 min |
| Aug 8, 2:55 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Aug 8, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry, Tuscaloosa | 39 min |
| Aug 8, 3:37 PM CDT | Special Weather Statement | BMX | Autauga | 23 min |
| Aug 8, 3:40 PM CDT | Special Weather Statement | BMX | Perry | 35 min |
| Aug 8, 4:23 PM CDT | Special Weather Statement | BMX | Dallas | 37 min |
| Aug 8, 5:04 PM CDT | Areal Flood Advisory | BMX | Dallas | 116 min |
| Aug 8, 5:06 PM CDT | Special Weather Statement | BMX | Lowndes | 39 min |
| Aug 8, 5:22 PM CDT | Special Weather Statement | BMX | Marengo | 38 min |
Nearby
Special Weather Statements in Alabama, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.